Anaphylaxis following a skin test with progesterone: A case report

Read full text
Authors: Elif Nur Keklikoglu, Can Tuzer
Cited by: 1

Abstract

Progestogen hypersensitivity is a broad spectrum of disorders that may present with cutaneous manifestations such as urticaria and eczema-like lesions, as well as systemic symptoms including anaphylaxis. Anaphylaxis due to progestogen hypersensitivity is very rare but should be considered in cases of recurrent anaphylaxis, particularly in young female patients. The timing of symptoms is the leading hint, as endogenous progesterone-induced reactions typically occur during the luteal phase of the menstrual cycle. Exogenous progesterone exposure, such as through oral contraceptives or assisted reproductive technologies (e.g., in vitro fertilization), has also been reported to trigger similar reactions. Therapeutic options include systemic corticosteroids, antihistamine tablets to control symptoms, and antihormone agents aiming the ovulation suppression. In refractory patients who are unresponsive to medical therapy, surgical options such as oophorectomy may be considered. In this report, a case of progesterone-associated anaphylaxis, triggered by an intradermal progesterone test, is presented, and a successful symptom control was achieved through the high-dose omalizumab treatment. As an alternative treatment option, omalizumab can be safely used in cases of progestogen hypersensitivity, especially in young female patients planning pregnancy.

Fields of Study & Subjects

Urticaria and Related Conditions Drug-Induced Adverse Reactions Contact Dermatitis and Allergies

Publication details

Journal / source
Allergologia et Immunopathologia
Publisher
Codon Publications
Volume
54
Issue
1
Pages
172–176
Publication date
1 January 2026
Language
EN